Announcement

Collapse
No announcement yet.

Am I damaging my liver with all these supplements? A little uncomfortable here...

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Am I damaging my liver with all these supplements? A little uncomfortable here...

    Lately I've noticed that my urine has a quite pungent odour to it. The colour and tone seem pretty normal to me, but the smell reminds me of when I was in the hospital recovering from my hysterectomy, eliminating all the drugs they gave me (though the smell now isn't QUITE that bad).

    I'm wondering if this is due to the various supplements I'm taking and the quantities. For example, everyone here knows that we're all low on vitamin D, so I try to take a 1000mg tablet of it maybe 2-3 times each day. When I eat lunch and dinner I'll swallow two 1000mg of fish oil softgels and one 250mg magnesium caplet.

    When hubby and I remember, we'll also suck on a zinc tablet or take a chewable multivitamin (we might remember once a week at this point).

    Am I over-doing it, you think? Last night my heart started pounding and my stomach felt weird for no apparent reason and I had to go to bed because it was really making me worry. I honestly felt I was not going to wake up in the morning (which is EXTREMELY rare for me).

    Thoughts?
    Ramblings of an Unamused Mouse (Lots of Food Porn, Too!)

  • #2
    I take about that same amount, plus a probiotic. The fish oil makes my pee more yellow, but that's about it.

    You haven't suddenly been eating a lot of asparagus, have you?

    Comment


    • #3
      Are you on any medications? Supplements can affect how medications are absorbed.
      MTA: because it is rare I dont have more to say

      "When I got too tired to run anymore I just pretended I wasnt tired and kept running anyway" - my daughter Age 7

      Comment


      • #4
        I would drop one of the fish oil gels. 1000 mg is usually enough for most folks unless you are eating a lot of PUFAs
        Ancestral Nutrition Coaching
        Pregnancy Nutrition Coaching
        Primal Pregnancy Nutrition Article

        Comment


        • #5
          Mrs UnamusecMouse,

          What color is your urine? It should be a very light yellow or even clear. If not, you need to drink more water.

          Grizz

          Comment


          • #6
            Originally posted by Grizz View Post
            Mrs UnamusecMouse,

            What color is your urine? It should be a very light yellow or even clear. If not, you need to drink more water.

            Grizz
            Unless you're taking B vitamins (specifically riboflavin, aka B2), which makes urine bright yellow.

            I wondered about asparagus, too.
            Nightlife ~ Chronicles of Less Urban Living, Fresh from In the Night Farm ~ Idaho's Primal Farm! http://inthenightlife.wordpress.com/

            Latest post: Stop Being Stupid

            Comment


            • #7
              Haha...nope, no spareguts lately. No medications either, and I usually drink a good amount of water (with a couple of teas during the day). Not specifically taking vit B outside of whatever is in the multivitamin.

              Urine is yellow, sometimes a richer yellow, but usually light/normal.

              I was taking three fish oil softgels per day, based on the recommended dosage on the bottle, but upped it in hopes of increasing my libido (from another thread on here). Someone had said that taking 8 a day could bring back the randiness, but I haven't tried that many yet.
              Ramblings of an Unamused Mouse (Lots of Food Porn, Too!)

              Comment


              • #8
                also, maybe back the magnesium off to just 1 tablet a day. I know some people on here take more, but some of your symptoms match magnesium overdose.

                I notice my urine is stronger smelling off and on than before, I figure it is entering/exiting ketosis. Since I do not strive to STAY in ketosis there are probably times when I am spilling ketones. Especially in the morning. I wouldnt be particularly concerned about urine smell in absence of other symptoms.


                The heart pounding and stomach issues is what i would take concern with and monitor.
                MTA: because it is rare I dont have more to say

                "When I got too tired to run anymore I just pretended I wasnt tired and kept running anyway" - my daughter Age 7

                Comment


                • #9
                  The thing I like about the magnesium is the fact that it softens my stool a bit. Been having problems pooping due to complications with the hysterectomy (minor rectocele - what a pain in the arse harhar) so the softer stool is good for me. I've been taking the magnesium now for more than a month and this was the first time I had the racing heart/tummy issue, so I don't know...maybe I'll just start cutting back on the fish oils for now and see what happens.
                  Ramblings of an Unamused Mouse (Lots of Food Porn, Too!)

                  Comment


                  • #10
                    Magnesium builds up in your system over time if I'm not mistaken. It might be getting to be too much for you.

                    Whenever I take any supplemental mag, whether it's 100mg or 1000mg I get very strange symptoms similar to yours. My heart starts to pound in a weak, racy way, my anxiety ramps up, and I start feeling fatigued, confused, and "out of it". I seriously feel like I just got drugged. Those thoughts of "I kind of wouldn't be surprised if I died" are there too, although that's probably just anxiety.

                    Can't really help with the urine. I know certain multivitamins do some weird things to mine sometimes, but once a week shouldn't be causing any major problems.
                    Last edited by Styrofoam Jones; 02-12-2011, 05:34 PM.

                    Comment


                    • #11
                      How long ago was the hysterectomy? Was it a complete or a partial? If it was recent and complete, the hormone changes could be the problem.

                      How low carb are you? If you are in ketosis it can cause a strong urine smell. I believe if you are burning a lot of fat that can do it too.
                      Meghan

                      My MDA journal

                      Primal Ponderings- my blog- finally added some food pron :P

                      And best of all my Body Fat Makeover!!

                      Comment


                      • #12
                        "For example, everyone here knows that we're all low on vitamin D, so I try to take a 1000mg tablet of it maybe 2-3 times each day."


                        Not everyone is low on vitamin D. My levels are checked annually and they've always been fine I live in snowy Canada and I don't tan. I take 1000 IU's daily of D.

                        My opinion but if you are eating well why mega dose on supplements? More doesn't mean better.

                        Most vitamins and minerals (but not all) have a tolerable upper limit. For instance with zinc it is 40 mg. Side effects can include a metallic bitter taste in the mouth, stomach pain, nausea, vomiting, cramps, and diarrhea mixed with blood. I'd check your chewable multi it likely contains artificial flavours, colours and sugar. A multi typically has enough zinc to make up for any shortfall in your diet. Eating primal that isn't likely though.

                        Comment


                        • #13
                          wow, didnt know that about magnesium... i can relate
                          Get on my Level
                          http://malpaz.wordpress.com/

                          Comment


                          • #14
                            Magnesium is especially important to take if you take supplemental calcium. Calcium is binding while magnesium keeps things moving.

                            Comment


                            • #15
                              Originally posted by Styrofoam Jones View Post
                              Magnesium builds up in your system over time if I'm not mistaken. It might be getting to be too much for you.

                              Whenever I take any supplemental mag, whether it's 100mg or 1000mg I get very strange symptoms similar to yours. My heart starts to pound in a weak, racy way, my anxiety ramps up, and I start feeling fatigued, confused, and "out of it". I seriously feel like I just got drugged. Those thoughts of "I kind of wouldn't be surprised if I died" are there too, although that's probably just anxiety.

                              Can't really help with the urine. I know certain multivitamins do some weird things to mine sometimes, but once a week shouldn't be causing any major problems.
                              Im guessing you probably didnt have a magnesium deficiency. I know people who are deficient in magnesium and find that their anxiety symptoms is alleviated by taking magnesium.
                              Magnesium is a natural muscle relaxer.

                              Comment

                              Working...
                              X